Alert archive / Colorado / Snow Squall Warnings in 2021
Snow Squall Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this snow squall warning at Dec 26, 2021, 11:19 AM MST for Moffat County, Rio Blanco County, Colorado; Uintah County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2021, 11:19 AM MST (18:19 UTC)
- Expired
- Dec 26, 2021, 11:45 AM MST
- In force
- 26 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
Counties Moffat County, CO, Rio Blanco County, CO, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 126 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 113 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WWUS55 KGJT 261819
SQWGJT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Junction CO
1119 AM MST Sun Dec 26 2021
COC081-103-UTC047-261845-
/O.NEW.KGJT.SQ.W.0007.211226T1819Z-211226T1845Z/
Moffat CO-Rio Blanco CO-Uintah UT-
1119 AM MST Sun Dec 26 2021
The National Weather Service in Grand Junction has issued a
* Snow Squall Warning for...
Southwestern Moffat County in northwestern Colorado...
Western Rio Blanco County in northwestern Colorado...
Southeastern Uintah County in northeastern Utah...
* Until 1145 AM MST.
* At 1118 AM MST, a dangerous snow squall was located along a line
extending from 22 miles northeast of Rangely to 33 miles south of
Dinosaur, moving northeast at 35 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 45 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 13 and 50.
Colorado 64 between mile markers 12 and 42.
Colorado 139 between mile markers 42 and 72.
Locations impacted include...
Rangely, Massadona and Elk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4046 10825 3968 10874 3968 10923 4047 10868
TIME...MOT...LOC 1818Z 241DEG 30KT 4038 10859 3976 10913
$$
15What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 26, 9:51 AM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 26, 9:51 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
951 AM MST Sun Dec 26 2021
.UPDATE...
Issued at 947 AM MST Sun Dec 26 2021
Impressive dry slot/PV intrusion showing up on water vapor across
the CWA this morning. One look at radar tells the whole
story...convective potential. This is leading to distinct banding
and when combined with wind is likely creating localized whiteout
conditions. However these bands are narrow and expect as a whole
snow forecast is overdone for many areas. Snow boards this morning
are fairly unimpressive but expect travel conditions over the
higher passes is not very pleasant. Will be watching the
approaching cold front moving over the Wasatch attm. Lightning has
been showing up with the passage of the front as the available CI
is released. This in turn has lead to increased snow squall
potential. So lots on the plate today. Stay tuned for more
updates.
&&
.SHORT TERM...(Today through Monday)
Issued at 439 AM MST Sun Dec 26 2021
Satellite imagery early this morning shows several areas of
scattered to broken low / mid clouds streaming in from the
southwest. Radar returns have been steadily increasing the last 2
hours or so across eastern Utah / western Colorado. Expect this
trend to continue as the current fast-moving disturbance spins
around the parent trough and moves through our region today. As
previously mentioned, there'll be no lack of wind today as the 170+
knot jet streak moves overhead the southern CWA. Winds will easily
push 50+ mph across the highest terrain...leading to instant
whiteout conditions. Even well-protected valley floors will see
gusts approaching 40 mph with stronger gusts in exposed low
elevations. Thus, any snow that does fall in low elevations during
the strong winds will contribute to reduced visibilities and
difficult travel. This morning, most of the low valleys will see
precipitation start out as rain, then transition to snow as colder
air moves in. Still looking at 5-10 inches in most mountain zones
with some of the high elevations approaching 15+ inches. Kept the
status quo with highlights.
Temperatures remain near to just above normal today before lowering
to near to below normal to start the new week tomorrow. Thanks to
increased cloud cover, lows will settle around 5-10 degrees above
normal.
.LONG TERM...(Monday night through Saturday)
Issued at 439 AM MST Sun Dec 26 2021
Height sigma charts on the storm track maps keep a deep trough in
place across Western NOAM until further notice. This means the wave
train will continue to impact much of the West as the northern
stream drifts southward through mid week. With the jet diving
farther south, colder air will be filtering into the CWA and below
normal temperatures will continue. Our northern CWA will be
especially hit hard with highs in the basins and valleys struggling
to hit the 20 degree mark in the afternoons. The next storm arrives
by Monday mid-day with another passing through Wednesday into
Thursday before we slowly dry out for a short spell. The storm at
the end of the week could be impressive with a mixture of southern
stream moisture and northern stream cold. Gonna be a busy weather
week with many details yet to be ironed out. The skiing will be
improved but the travel getting there may not.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 439 AM MST Sun Dec 26 2021
A disturbance moving through the region will increase shower
coverage and intensity through the day today. Expect snow to be
the predominate precipitation type above 4-6K feet MSL. Strong
winds associated with this system will result in areas of blowing
snow and lowered visibilities at the surface with strong LLWS off
the deck. Anticipate MVFR/IFR to be common with areas of LIFR in
heavy snow and blowing snow. Winds should decrease after sunset
Sunday evening but still remain breezy at some locations as
showers move off to the east with lingering showers near the
divide.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 4 PM MST this afternoon for COZ001-006-011-
020.
Winter Storm Warning until 5 AM MST Monday for COZ004-009-010-
012-013-019.
Winter Weather Advisory until 5 AM MST Monday for COZ003-005-017-
018.
Winter Weather Advisory until 11 PM MST this evening for COZ002-
008.
UT...Wind Advisory until 4 PM MST this afternoon for UTZ022-027-029.
Winter Storm Warning until 5 AM MST Monday for UTZ023.
Winter Weather Advisory until 5 AM MST Monday for UTZ028.
&&
UPDATE...15
SHORT TERM...SS
LONG TERM...SS/15
AVIATION...SSHazardous weather outlook, Dec 26, 4:02 AM MST, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 402 AM MST Sun Dec 26 2021 COZ001>014-017>023-UTZ022>025-027>029-271115- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 402 AM MST Sun Dec 26 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Wind and snow increase today as a strong disturbance moves through the area. This system will bring very strong winds and considerable snowfall accumulations across the mountains. Wind combined with snow will likely result in whiteout conditions for travelers in the high country. .DAYS TWO THROUGH SEVEN...Monday through Saturday A seemingly endless series of disturbances will move across the region throughout the week ahead bringing continued snow chances for much of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to report snowfall amounts to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 26, 8:28 AM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
828 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM SNOW 2 SSW TELLURIDE 37.91N 107.83W
12/26/2021 E6.0 INCH SAN MIGUEL CO PUBLIC
0.85 SWE SNOW DEPTH 40 IN.
0726 AM SNOW 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
12/26/2021 E1.0 INCH GUNNISON CO PUBLIC
0.11 SWE 39.5 SNOW DEPTH.
0701 AM SNOW 2 SSW SNOWMASS VILLAGE 39.18N 106.95W
12/26/2021 E1.9 INCH PITKIN CO PUBLIC
0.13 SWE 51.4 IN. SNOW DEPTH.
&&Local storm report, Dec 26, 9:36 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
936 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM SNOW COAL BANK PASS 37.70N 107.78W
12/26/2021 E4.0 INCH SAN JUAN CO PUBLIC
SWE: 0.40 IN.
0932 AM SNOW MOLAS PASS 37.74N 107.70W
12/26/2021 E10.0 INCH SAN JUAN CO PUBLIC
SWE: 1.20 IN.
0931 AM SNOW RED MOUNTAIN PASS 37.90N 107.71W
12/26/2021 E2.0 INCH OURAY CO PUBLIC
SWE: 0.20 IN.
0903 AM SNOW 1 SSW VERNAL 40.43N 109.55W
12/26/2021 E1.0 INCH UINTAH UT PUBLIC
&&Local storm report, Dec 26, 10:17 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1017 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST 6 W MANILA 40.99N 109.84W
12/26/2021 M46 MPH DAGGETT UT MESONET
MESONET STATION UT43W SR-43 AT MP 0.5 WEST
STATELINE.
0959 AM NON-TSTM WND GST 9 WSW MACK 39.19N 109.04W
12/26/2021 M51 MPH MESA CO MESONET
MESONET STATION CO089 070W001 UTAH STATE
LINE.
0959 AM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
12/26/2021 M61 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
0959 AM NON-TSTM WND GST 1 SE CRESTED BUTTE 38.86N 106.97W
12/26/2021 M45 MPH GUNNISON CO MESONET
MESONET STATION CO127 135N027 CRESTED BUTTE.
0959 AM NON-TSTM WND GST 4 NE CAMEO 39.20N 108.27W
12/26/2021 M50 MPH MESA CO MESONET
MESONET STATION CO118 070E051 BEAVER TAIL
TUNNEL.
0949 AM NON-TSTM WND GST 3 SSW EMMA 39.35N 107.09W
12/26/2021 M47 MPH PITKIN CO MESONET
MESONET STATION CRWC2 THE CROWN, BASALT
3WSW.
0948 AM NON-TSTM WND GST 41 NNE ELGIN 39.55N 109.91W
12/26/2021 M50 MPH UINTAH UT MESONET
MESONET STATION WHBU1 WILDHORSE.
0946 AM NON-TSTM WND GST 2 SW GREAT DIVIDE 40.76N 107.85W
12/26/2021 M51 MPH MOFFAT CO MESONET
MESONET STATION GDRC2 GREAT DIVIDE 2SW.
&&Local storm report, Dec 26, 10:18 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1018 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM NON-TSTM WND GST 57 NE ELGIN 39.47N 109.29W
12/26/2021 M47 MPH UINTAH UT MESONET
MESONET STATION UPRU1 UPR P.R. CANYON, MACK
28NW.
0927 AM NON-TSTM WND GST 18 NE NAPLES 40.62N 109.24W
12/26/2021 M48 MPH UINTAH UT MESONET
MESONET STATION DIAU1 DIAMOND RIM, VERNAL
19NE.
0923 AM NON-TSTM WND GST 18 SE MASSADONA 40.02N 108.40W
12/26/2021 M47 MPH RIO BLANCO CO MESONET
MESONET STATION PIRC2 PINTO, MASSADONA 18SE.
0918 AM NON-TSTM WND GST 13 SSW RANGELY 39.92N 108.89W
12/26/2021 M53 MPH RIO BLANCO CO MESONET
MESONET STATION DRAC2 DRAGON ROAD.
&&Local storm report, Dec 26, 10:38 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1038 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM SNOW 13 SW OLATHE 38.47N 108.16W
12/26/2021 E1.5 INCH MONTROSE CO PUBLIC
SWE: 0.15 IN.
&&Local storm report, Dec 26, 10:48 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM NON-TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
12/26/2021 M60 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
1012 AM NON-TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
12/26/2021 M45 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 11:45 AM MST | Snow Squall Warning | GJT | Garfield, Moffat, Rio Blanco | 30 min |
| Dec 26, 12:11 PM MST | Snow Squall Warning | GJT | Garfield, Rio Blanco | 34 min |
| Dec 26, 12:14 PM MST | Snow Squall Warning | GJT | Moffat | 31 min |
| Dec 26, 12:43 PM MST | Snow Squall Warning | GJT | Garfield, Moffat, Rio Blanco, Routt | 32 min |
| Dec 26, 1:07 PM MST | Snow Squall Warning | GJT | Moffat, Routt | 23 min |
| Dec 26, 1:37 PM MST | Snow Squall Warning | GJT | Routt | 23 min |
| Dec 26, 1:40 PM MST | Snow Squall Warning | GJT | Garfield, Mesa | 35 min |
| Dec 26, 1:56 PM MST | Snow Squall Warning | GJT | Routt | 34 min |
| Dec 26, 2:05 PM MST | Snow Squall Warning | GJT | Garfield | 25 min |
| Dec 26, 2:39 PM MST | Snow Squall Warning | GJT | Eagle, Garfield, Pitkin | 21 min |
| Dec 26, 2:59 PM MST | Snow Squall Warning | GJT | Eagle, Garfield, Pitkin | 31 min |
| Dec 26, 10:37 AM MST | Snow Squall Warning | GJT | Daggett | 23 min |
Nearby
Snow Squall Warnings in Colorado, 2021Snow Squall Warnings in Utah, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.